Alert archive / Vermont / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 20, 1998, 3:21 PM EDT for Addison County, Chittenden County, Vermont. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 3:21 PM EDT (19:21 UTC)
- Expired
- May 20, 1998, 4:20 PM EDT
- In force
- 59 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Addison County, VT, Chittenden County, VT
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 201921 RRA SVRBTV VTC001-007-202020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 321 PM EDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHITTENDEN COUNTY IN NORTHWESTERN VERMONT ADDISON COUNTY IN WEST CENTRAL VERMONT AND ADJACENT LAKE CHAMPLAIN * UNTIL 420 PM EDT. * AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS BETWEEN KEESVILLE AND WILLSBORO...MOVING MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL BE ENTERING... THE LAKESHORE BETWEEN MILTON AND BRIDPORT BY 330 PM AND CONTINUE MOVING EAST BETWEEN UNDERHILL AND MIDDLEBURY BETWEEN 345 PM AND 4 PM THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS AND DOORS. SLW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM EDT, 51 minutes earlier.
Area forecast discussion, May 20, 2:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT WED MAY 20 1998 WARM FRONTOGENESIS IS REALLY OFF TO A BANG WITH POTENTIALLY SEVERE THUNDERSTORMS FIRING ALONG A N-S LINE IN A 20 MILE WIDE BAND IN NERN NY...MVG EWARD AT ABOUT 20 KNOTS. REFLECTIVITY UP TO 65 AND VIL AT 60. VERY HIGH HAIL PROBABILITIES. THIS LINE SHOULD MOVE ACROSS MOST OF AT LEAST NRN VT DURING THE AFTN WITH AT LEAST SCATTERED CELLS. DWPTS AND PW STILL A LTL LOW TO DVLP A SOLID LINE OF CNVTN BUT UPR AIR IS APPARENTLY COLD ENUF FOR CONTINUED LCL SEVERE. AREAS WEST OF CURRENT WARM FRONT IN ST LAWRENCE COUNTY COULD REMAIN HIGH AND DRY FOR SOME TIME UNTIL THE COLD FRONT ARRIVES TONIGHT. INSTABILITY REMAINS BUT LACK OF LW LVL CNVGC SHUD PREVENT MORE THAN AN ISOLD CELL UNTIL COLD FRONT AND MUCH STGR UPR AIR SUPPORT ARRIVES AFT 04Z OR SO. WITH THE COLD FRONT ANOTHER ROUND OF NW FLOW CNVTN IS LKLY OVERNIGHT...FOLLOWED BY NUMEROUS LIGHT SHOWERS RIGHT INTO MIDDAY THURS...ESPECIALLY IN NW FLOW UPSLOPE AREAS. MOS POPS WAY TOO LOW THRU MIDDAY THURS. TEMPS WILL FALL ALL DAY THURSDAY AND MOS FCST MAX TEMPS TOO HIGH ON THURS AND PROBABLY FRI BY AT LEAST 5 DEGREES. MORE DIURNAL CLOUD COVER FRIDAY THAN INDICATED BY FWC. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:39 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 61 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.